Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: 2nd Q on paradoxical stim. response - z, anybody? King Vultan

Posted by KaraS on August 27, 2004, at 21:52:02

In reply to Re: 2nd Q on paradoxical stim. response - z, anybody?, posted by King Vultan on August 27, 2004, at 12:37:13

> > Here's an article that talks about neuroreceptor malfunction in those with CFS as a cause of their paradoxical stimulant response. (Please don't move this post Dr. Bob because my question isn't about CFS, but rather about stimulants, neuroreceptors and paradoxical response.)
> >
> > Anyhow, I had a few questions on it but wanted to post it first for reaction and to see if it made sense to others out there. Do you think it's consistently saying the same thing?
> >
> >
> > http://www.ncf-net.org/forum/Stimulants.html
> >
> >
>
> If what he is saying is true, and I have good reason to believe there is at least some truth to it, it provides some insight into what very well could be my fundamental problem. I'm familiar with the concept of hypersensitive presynaptic 5-HT autoreceptors, as this is an important part of the theory of how SSRIs work, but I guess I had never stopped to consider that dopamine autoreceptors might be hypersensitive also.
>
> My experience with true stimulants is limited, as I've only tried Provigil in the stimulant class. The mechanism by which this drug works is not completely understood, but one of the end results is thought to be an increase in the availability of dopamine. In my case, I found Provigil to be the most profoundly sedating drug I've ever tried, and if his hypothesis is correct, it implies I have too many dopamine autoreceptors, which is the essence of hypersensitivity. However, to my way of thinking, it should be possible to get those receptors to downregulate by bombarding them with dopamine in the same way that SSRIs downregulate 5-HT1A presynaptic autoreceptors with the extra serotonin made available by blocking reuptake. I would think that either a dopamine reuptake inhibitor (Wellbutrin), a stimulant (Ritalin, amphetamines, etc.), or an MAOI with stimulant properties (Parnate, selegiline) acting for a long enough period of time should cause the dopamine autoreceptors to downregulate such that the neuron can resume normal firing. However, it's probably not that simple in practice.
>
> Todd

Your understanding of these things is beyond mine so please bear with me here. Isn't he saying that it could be due to malfunctioning autoreceptors (not necessarily too many of them) You're assuming that, in essence, they're synonymous?

I have anergic depression and I'm also trying to figure out why I react paradoxically to stimulants. So far a small amount of Ritalin was very sedating for me and supplements that are supposed to be very stimulating are also sedating. Provigil did not make me sleepy but it did not stimulate me either. So far I'm thinking that this author is describing my problem as well. (My other theory is that I might have some ADD which would account in a different way - not enough dopamine? - for the response I get.)

Your suggested solution is interesting but does not exactly correspond to the situation with serotonin. There is no paradoxical response by making more serotonin available. It will be interesting to see what happens to you with the Parnate - whether you get a paradoxical response from that as well.

Kara



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:KaraS thread:382683
URL: http://www.dr-bob.org/babble/20040825/msgs/383183.html